Use of topical tretinoin and the development of noncutaneous adverse events: Evidence from a systematic review of the literature

    loading  Checking for direct PDF access through Ovid

Abstract

Background

Topical retinoids have been in clinical use for the treatment of chronic skin conditions, including acne, photodamage, and psoriasis, for 30 years.

Objective

A systematic literature review was conducted to assess the incidence of noncutaneous adverse events (AE) among patients treated with topical retinoids with a focus on topical tretinoin studies reported before the Veterans Affairs Topical Tretinoin Chemoprevention trial.

Methods

Electronic literature searches were conducted in Embase and MEDLINE for literature reporting development of nonteratogenic, noncutaneous AE among patients treated with topical retinoids published through September 2008.

Results

The search yielded 2778 citations, of which 20 studies met inclusion criteria. Tretinoin was used in 14 of the studies. Other retinoids assessed included isotretinoin, adapalene, alitretinoin, and tazarotene. Within patients receiving topical tretinoin, 27.9% reported the occurrence of at least one noncutaneous AE. The majority of noncutaneous AE were transient and judged not to be related to tretinoin treatment.

Limitations

The conclusions of this study apply largely to tretinoin compared with other topical retinoids. Many of the included trials were designed to evaluate the efficacy of topical treatment and reporting of safety events concentrated on incidence of localized AE, rather than systemic or noncutaneous events.

Conclusion

We found no clear evidence of a relationship between the use of topical tretinoin and the development of noncutaneous AE before a recent report of excess mortality in a clinical trial. The majority of noncutaneous AE reported by patients receiving topical retinoids consisted of nonsevere, nonspecific symptoms that were judged not to be related to treatment.

Related Topics

    loading  Loading Related Articles